Thunderstorm Wind, Washington
- When
- August 19, 4:05 PM CST
- Where
- Washington County, 5 mi SW of Morrowville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -97.233
6 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 3:15 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 415 PM CDT TUE AUG 19 2003 ...THUNDERSTORM CHANCES AND HEAT ARE THE MAIN FORECAST CHALLENGES THROUGH THURSDAY.... THIS MORNINGS UPPER AIR ANALYSIS SHOWED A CLOSED LOW OVER EASTERN WY/WESTERN NE. A BROAD RIDGE WAS LOCATED ACROSS THE GREAT LAKE STATES AND LOWER MS RIVER VALLEY. THE STRONGEST UPPER LEVEL JET WAS LOCATED ACROSS CENTRAL CANADA. THE 18Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS EASTERN NEBRASKA WHILE A LEE SURFACE TROUGH EXTENDED FROM WESTERN NEBRASKA SOUTHWARD THROUGH EASTERN CO. HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST KANSAS. CONVECTIVE TEMPERATURES WILL BE REACHED LATE THIS AFTERNOON ACROSS THE FORECAST AREA. THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN AND WESTERN COUNTIES LATE THIS AFTERNOON AND EVENING. THE NUMEROUS COVERAGE OF THUNDERSTORMS SHOULD REMAIN NORTH OF THE FORECAST AREA ALONG THE SURFACE OUTFLOW BOUNDARY OVER EASTERN NEBRASKA. AT THIS TIME I WILL KEEP SCATTERED POPS ACROSS THE WESTERN AND NORTHERN COUNTIES WITH ISOLATED POPS ACROSS THE EAST-CENTRAL AND SOUTHERN COUNTIES. VEERING AND INCREASING WIND PROFILES WITH HEIGHT COMBINE WITH CAPES AT OR ABOVE 1800 J/KG MAY ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. THE UPPER LOW OVER WESTERN NEBRASKA WILL BECOME AN OPEN WAVE AS IT LIFTS NORTHEAST INTO MINNESOTA BY WEDNESDAY AFTERNOON. THE SOUTHERN EXTENT OF THE UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. SYNOPTIC SCALE LIFT AHEAD OF THE UPPER LEVEL TROUGH AXIS WILL IMPROVE THE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. A SURFACE TROUGH WILL ALSO MOVE EAST ACROSS THE FORECAST AREA TOMORROW AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE SURFACE TROUGH AXIS SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS ACROSS THE WESTERN COUNTIES. THE THUNDERSTORMS WILL MOVE EAST ACROSS THE REMAINDER OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES ON WEDNESDAY WILL REACH INTO THE UPPER 90S TO AROUND 100 DEGREES. DEW POINTS AHEAD OF THE TROUGH AXIS WILL BE IN THE UPPER 60S TO AROUND 70 DEGREES...THUS HEAT INDEX VALUES WILL ONCE AGAIN BE IN THE 102 TO 108 DEGREE RANGE. LOW-LEVEL COLD AIR ADVECTION ON THE WEST SIDE OF THE UPPER LEVEL TROUGH OVER MINNESOTA WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS EASTERN KANSAS ON THURSDAY. THERE MAY BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE COLD FRONT THURSDAY AFTERNOON. SLIGHTLY COOLER AIR WILL MOVE SOUTH ACROSS EASTERN KANSAS ON FRIDAY. HIGH TEMPERATURES ON FRIDAY WILL BE IN THE LOWER TO MID 90S. THE EXTENDED RANGE MODELS SHOW THE UPPER LEVEL RIDGE INTENSIFYING ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. EXPECT DRY CONDITIONS THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO THE MID AND UPPER 90S SUNDAY THROUGH NEXT TUESDAY. THE UKMET AND ECMWF MODEL SOLUTION AMPLIFIES THE UPPER LEVEL RIDGE MORE SO THAN THE GFS. IF THE UKMET AND ECMWF SOLUTIONS VERIFY HIGH TEMPERATURES WILL BE A CATEGORY HIGHER. .TOP...KSZ08-12>20-24>26>34-39. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM CDT.
KSZ008>012-020>024-026-034>040-054>056-058-059-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 458 PM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE NORTH AND WEST OF A SABETHA TO MANHATTAN TO ABILENE LINE DURING THE EVENING HOURS. A FEW OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE REMAINDER OF THE REGION THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY AND THURSDAY. HOT TEMPERATURES WILL ALSO CONTINUE WEDNESDAY WITH AFTERNOON HEAT INDICES OF 102 TO 107 EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING NORTH AND WEST OF A COUNCIL GROVE TO HARVEYVILLE TO OSKALOOSA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM MUNDEN KS 70 MPH TSTM GUST
08/18/03 REPUBLICThe Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong winds destroyed some outbuildings.
Strong winds damaged power poles.
Strong winds blew a few power poles down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369045, 5369046, 5369278, 5369279, 5369280, 5369281, 5369282.